I Had to Stop!
And then I stopped…..
I had meant to document this procedure the whole way through but I couldn’t do it. Things just got too bad!
After week 4 of treatment I lived in a blur of drugs and exhaustion. Increasingly strong doses of Hydrocodone and Acetaminophen kept me doped-up without necessarily doing much for the pain.
I don’t remember much about this time at all. One thing I do remember is driving to and from the appointments and being terrified about crashing. My brain was simply not capable of controlling a car.
According to Linda, I slept a lot of the time.
On or about my 31st radiation session, Linda had driven me to the session and at the end I was talking with the nurses and feeling awful. Dr Tandon noticed and got them to take my blood pressure and it showed my pulse rate was massively high. My A-FIb has gone into overdrive and he send me straight to the ER to be checked out.
At the ER they tried stopping my heart to re-synch it but it didn’t. However, after drugs, it did settle down and I was allowed to go home.
The next event was early Saturday morning, I got up with Linda but was unable to swallow any meds at all. I was panicking and my heart went berserk again. This time I drove to the Beach Emergency Room where they stabilized me and then transferred me to the main hospital in Panama City.
I was kept in for the weekend, and what a miserable weekend it was. I was totally antsy. I could not keep still. I couldn’t sit for more than a minute, couldn’t sleep, couldn’t lie still. It was a nightmare. I couldn’t eat at all and had to be taught to use my feeding tube. It was also at this time my Mucositis fully developed.
Mucositis causes inflammation and ulceration of the digestive tract lining. It usually affects the mouth and often results from cancer treatments.
When the thin mucous membrane that lines the digestive tract becomes inflamed, it can be painful. This condition, mucositis, can develop anywhere along the digestive tract, but it is common in the mouth.
People who undergo cancer treatments, such as chemotherapy, have a high risk of developing this condition.
Mucositis can cause a range of symptoms, many of which affect the mouth. Some common symptoms of mucositis include:
thickening of the saliva
an increased amount of mucus
shiny, swollen, or red gums
soft, white patches or pus on the tongue
sores in the mouth
blood in the mouth
pain or a mild burning sensation while eating
trouble swallowing or talking
In very severe cases, mucus, pus, or thick saliva can fill the mouth. If this occurs, it can prevent a person from eating.
My Mucositis lasted until about 7 weeks after treatment ceased. It is horrible. I would cough up great gobs of mucus which extended down my throat. I could literally pull out long heavy strands of mucus from my throat. It would fill my mouth and cause me to drool.
Everywhere I want I had to carry wads of kitchen towel in order to hack up the mucus and deal with the drooling. Often I couldn’t talk before spitting out the excess mucus.
Mucositis is one of the most horrible side-effects of chemo/radiation.